Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Paducah, KY

May 9, 2014Hamilton County, Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2014, 2:59 PM CDT for Hamilton County, Saline County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2014, 2:59 PM CDT (19:59 UTC)
Expired
May 9, 2014, 3:45 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IL, Saline County, IL

The radar

The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:06 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 9, 1:06 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT Fri May 9 2014

.UPDATE...
Issued at 106 PM CDT FRI MAY 9 2014

Quick time adjustment to the text, grid, tabular products to
reflect the slightly faster eastward adjustment (by an hour) of
the convection moving into our western sections of the WFO PAH
CWA and to also include the Severe Thunderstorm Watch number 135.

UPDATE Issued at 1117 AM CDT FRI MAY 9 2014

Interim morning update to reflect marked changes in PoP, weather,
sky cover, and temperature/dewpoint to reflect recharging of
atmosphere between early morning MCS and new convective activity
on central and southern Missouri.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 234 AM CDT FRI MAY 9 2014

With the approach of a frontal system and attendant H5 trough,
shower and thunderstorm activity will increase from west to east
across the region today. With the flow aloft nearly parallel to the
front combined with surface high pressure firmly planted over the
southeast US, the front will have difficulty making it too far east
over the next 18 to 24 hours.

Latest guidance shows the front moving into the western sections of
our CWA this afternoon, becoming quasi-stationary over the northern
sections by Saturday morning, then lifting back to the north as a
warm front on Saturday. With the front forecast to be in the
vicinity, precipitation chances are greatest today and tonight.
There is a slight risk of a few storms becoming severe this
afternoon with large hail and damaging winds being the main hazards.

Precipitation forecast confidence rather low Saturday, Saturday
night, and Sunday as our area will be in the warm sector and mid
level temperatures not that impressive. Low level forcing will be
negligible but ripples of mid level energy will continue to track
across left-over deep moisture, and models not in the best agreement
on where the moisture will be.

Sunday night as the next weather system takes shape over the plains,
the flow aloft turns more southwest forcing the ridging over the
southeast to build northwest into our neck of the woods. This should
limit any precipitation chances to the far northwestern and western
sections of our CWA.

Temperatures will stay at or above normal through the period.

.LONG TERM...(Monday through Thursday night)
Issued at 234 AM CDT FRI MAY 9 2014

To start out the long term period, we will be watching the evolution
of an upper trough that will be positioned in the Rockies on Monday.
As this feature slowly moves east, a sfc frontal boundary will be
making its way toward the region. It is looking more and more that
Monday might end up being dry as we wait for the incoming front.
Best chances late in the day will be in parts of southeast MO and
southern IL. There continues to be timing issues between the GFS and
ECMWF, with the GFS continuing to be the faster model but looking
back on previous runs, both models have slowed down a bit with
timing. The ECMWF seems to keep a much stronger upper high in place
over the southeastern states which slows down the progression of the
aforementioned upper trough.

The 12Z ECMWF barely has the front into the area by 12Z Tuesday,
with precip knocking on our western door, while the 00Z GFS is
showing a pretty stormy Monday night period going into Tuesday. The
00Z ECMWF is a bit faster but still not as fast as the GFS. The
front continues to move east during the day on Tuesday and plan on
keeping likely pops right now as there seems to be good consistency
for that day so far. When to exit the precipitation though, will be
another story. The 00Z GFS moves the activity out of the area
Tuesday night while the slower ECMWF takes until Wednesday morning
to dry us out. Plus, the 00Z ECMWF indicates another wave of
precipitation coincident with the main upper trough as it moves
through Tuesday night into early Wednesday.

These timing issues also play a big role in determining
temperatures. The faster GFS is indicating that the colder air will
filter in as early as Tuesday, making for a much cooler day than the
slower ECMWF would suggest. Wednesday's temps though will be a bit
easier since we should have the colder air mass into the area by
then. With 850 mb temps in the single digits, we will definitely
feel like fall has returned briefly, as we struggle to get out of
the 60s in some places. Looking at some of the CIPS analog guidance,
there is even more confidence that highs in the 60s appear likely
with this colder air mass coming in. Highs in Thursday will be even
more of a challenge since the GFS turns winds around to southerly,
which warms us up, but the ECMWF maintains a colder northwest
wind.

&&

.AVIATION...
Issued at 1244 PM CDT FRI MAY 9 2014

Rather convoluted set of TAF's for the WFO PAH forecast area
trying to encompass the departing MVFR ceilings and the
approaching MVFR/IFR ceilings and MVFR visibilities with the new
shower and thunderstorm activity later this afternoon and this
evening. An even longer duration of MVFR ceilings and visibilities
are expected in the vicinity of the stalling cold front,
especially from KPAH and KEVV eastward.

Not particularly fond of using more TEMPO groups, but do not wish
to keep longer periods in place of lower ceilings and visibilities
as a prevailing group when possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...Smith
AVIATION...Smith
Hazardous weather outlook, May 9, 1:11 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT FRI MAY 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOST OF THE OUTLOOK AREA IS UNDER A SEVERE THUNDERSTORM WATCH
THROUGH 8 PM CDT...WITH A SLIGHT RISK OF SEVERE STORMS EXPECTED
THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS WITH STRONG STORMS THIS AFTERNOON AND THIS EVENING.
LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY
REPORTS OF HAIL...DAMAGING WINDS...AND RAINFALL IN EXCESS OF AN INCH
IS APPRECIATED.

JP/SMITH

In the hours before

Local storm report, May 9, 1:42 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SE BREWER             37.76N 89.90W
05/09/2014                   PERRY              MO   LAW ENFORCEMENT

            TREES DOWN ON U.S. HIGHWAY 61

&&

MY
Local storm report, May 9, 2:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 SW AVA                37.86N 89.54W
05/09/2014                   JACKSON            IL   EMERGENCY MNGR

            TREES ACROSS ROAD SOUTH AND WEST OF AVA

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:51 PM CDTSevere Thunderstorm WarningPAHBallard39 min
May 9, 3:54 PM CDTTornado WarningPAHBallard36 min
May 9, 4:29 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken46 min
May 9, 6:05 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins40 min
May 9, 1:41 PM CDTSevere Thunderstorm WarningPAHJackson, Perry49 min
May 9, 2:19 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson41 min
May 9, 3:31 PM CDTSevere Thunderstorm WarningPAHAlexander, Union44 min
May 9, 3:49 PM CDTAreal Flood AdvisoryPAHAlexander, Union116 min
May 9, 4:04 PM CDTSevere Thunderstorm WarningPAHJohnson41 min
May 9, 4:53 PM CDTAreal Flood AdvisoryPAHPulaski112 min
May 9, 1:05 PM CDTSevere Thunderstorm WarningPAHPerry40 min
May 9, 2:22 PM CDTSevere Thunderstorm WarningPAHWayne38 min
May 9, 2:28 PM CDTTornado WarningPAHWayne32 min
May 9, 2:29 PM CDTSevere Thunderstorm WarningPAHPerry46 min
May 9, 2:50 PM CDTSevere Thunderstorm WarningPAHBollinger, Stoddard, Wayne40 min
May 9, 2:57 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne48 min
May 9, 3:23 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard52 min
May 9, 3:38 PM CDTTornado WarningPAHScott37 min
May 9, 6:19 PM CDTTornado WarningPAHPerry26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.